B.C. man who saved the life of an OD victim, urges people to follow a naloxone training



VANCOUVER – Kevin Yake remembers the overwhelming relief of saving the life of a young man who had made an overdose of fentanyl-laced heroin, and he is grateful that he knew what to do.

"I'm thinking a lot about that," he said Thursday when he saw the man sitting at a table at an overdose prevention site in the office of the Vancouver Area Network of Drug Users in the early 20s.

"He was pretty gray and blue pretty fast, so I screamed," OD, OD, OD! "" Yake said, injecting two doses of the overdose-reversing drug naloxone into the muscular part of the man's right arm.

Yake, who was a board member of the group he now leads, said he had received training to use naloxone approximately 7 months prior to that nerve-racking incident when fentanyl became a culprit in a growing number of deaths from overdose.

Yake said the overdose crisis means anyone who knows that an illegal drug user also knows how naloxone should be used.

The Department of Mental Health and Addictions says that 114,170 kits have been distributed since 2012 through pharmacies, public health departments and civil society organizations working with drug users.

"I kept thinking:" What if we did not have it? "" Yake said. & # 39; And only the feeling that someone's life was in my hands. & # 39;

The largest health authority in British Columbia also urges people to ensure that they know how naloxone should be used.

Dr. Aamir Bharmal, medical health officer at Fraser Health, said that relatives or friends of someone who uses illegal opioids may have bought a naloxone kit, but they must practice how they can administer the potentially life-saving medicine.

Almost 62,000 kits were handed out last year alone, when 1,450 people in the B.C. fatal overdose on opioids, such as heroin, fentanyl and oxycodone.

The kits contain three ampoules of one milligram of the medication, along with a syringe and a respiratory mask to provide an overdose of the victim with breaths if they stop responding.

"People may have received a kit or picked up a kit months or even years ago and they may not have had the opportunity to use it," Bharmal said. "Just like we do for first aid or for fire drills, we want to make sure people have a refresher course so they know what to do."

Bharmal said that Fraser Health will hold exercises for his staff next week to refresh their skills and encourages the public to participate in an online demonstration on his Facebook page on Monday afternoon. Experts will be available to answer questions and provide information as part of the health authority's activities leading to the International Day of Overdose Awareness on 31 August.

Bharmal said that anyone who witnessed an overdose should call an ambulance before administering naloxone.

He encouraged those with naloxone kits to watch an online video that provides step-by-step instructions with the acronym SAVE ME. It stands for stimulating a person who has taken an overdose to try and wake them up; freeing the airways from food or other content; to ventilate the person by breathing every five seconds; evaluating the situation to determine whether breathing has improved; inject a dose of the drug into a large muscle and re-evaluate.

Breathing should be administered using the breathing mask in the set. It is placed over the face, every five seconds one breath is given to prevent brain damage due to lack of oxygen.

Naloxone usually works in three to five minutes, but a second or even third dose may be required.


Source link

Leave a Reply